Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease

Sagger Mawri, Tarun Jain, Jainil Shah, Gina Hurst, Jennifer Swiderek

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications. Antibiotics are the most commonly implicated drugs; however, there have only been two previous reports of vancomycin-induced AGEP in the literature. In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin. Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support. The patient promptly responded to systemic steroid therapy with complete resolution of AGEP. In addition to highlighting the implication of vancomycin in AGEP, we herein discuss the clinical presentation, diagnosis, and management of AGEP, particularly in severe cases admitted to the intensive care unit.

Original languageEnglish
Article number47
JournalJournal of Intensive Care
Volume3
Issue number1
DOIs
StatePublished - 10 Nov 2015
Externally publishedYes

Keywords

  • Acute generalized exanthematous pustulosis
  • Drug eruption
  • Septic shock
  • Steroids
  • Vancomycin

Fingerprint

Dive into the research topics of 'Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease'. Together they form a unique fingerprint.

Cite this